New York, 2023Flash Flood in New York, August 28, 2023
August 28, 2023 · NWS BGM · 1 event in 1 county or zone
A weak disturbance moving through the upper atmosphere across southern New York combined with an unusually warm and moist airmass to produce several rounds of scattered showers and thunderstorms over Chemung county. A very localized total of 2 to 3 inches of rain fell just to the west of Elmira, NY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moving through the upper atmosphere across southern New York combined with an unusually warm and moist airmass to produce several rounds of scattered showers and thunderstorms over Chemung county. A very localized total of 2 to 3 inches of rain fell just to the west of Elmira, NY. The runoff from this heavy rain overwhelmed several small streams near the Horseheads exchange along I-86. The Interstate was severely flooded and remained closed until the morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 28, 8:51 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 8:51 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
951 AM EDT Mon Aug 28 2023
.SYNOPSIS...
Unsettled weather returns on Monday with scattered showers and
thunderstorms possible. A stronger front will bring additional
showers and thunderstorms to the area on Tuesday, with some
lingering lake effect rain showers on Wednesday. High pressure
will then bring dry and cooler weather through the end of the
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
945 AM Update...
It has been a challenging forecast this morning. Fog drifted west
from Oneida County and into Onondaga County. That has begun to
clear out and visibilities have greatly improved. Showers and
isolated thunderstorms have moved into the Southern Tier.
Guidance has struggled with this initial round of showers, so if
the current trend continues, showers will likely move further
north more quickly than expected. Because of this, PoPs were
expanded northward throughout the morning hours. Thunder chances
were reduced slightly heading into the early afternoon hours as
increasing cloud cover will keep conditions cool and limit
instability. For the rest of the forecast, some minor updates
were needed to temps and dewpts to better match the latest obs.
600 AM Update...
Manually updated Pops using Radar to include
showers that are moving in over Bradford county. Also updated
temperatures and dewpoints with a blend of current observations
and NBM. Otherwise the previous forecast remains on track.
330 AM Update...
Surge of moisture moves northward into our region early this morning
increasing cloud cover and eventually bringing in scattered rain
showers and a few possible thunderstorms. Showers will begin shortly
after sunrise for NEPA moving into CNY by early afternoon.
Instability features are lacking in this setup therefore any
afternoon thunderstorms that do develop will most likely be isolated
and weak. Otherwise partly sunny to mostly cloudy skies are expected
with highs mainly in the 70s.
Similar conditions continue into the overnight hours with some
scattered showers and perhaps an evening thunderstorm. Best chances
of seeing nocturnal showers is north of the NY Thruway corridor.
Otherwise most of the night will be covered by a blanket of clouds
keeping temperatures mild with lows in the 60s.
A shallow upper level trough west of our region continues to advect
more moisture in from the south on Tuesday. This set up triggers
more scattered showers and thunderstorms in the afternoon.
Instability parameters are modest with GFS CAPE values up to 320
J/Kg combined with 30 knots of 0-6 km bulk shear. Overall conditions
are not too unstable, wind gusts would be the main concern if a
stronger storm is able to develop.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
330 AM Update
This period remains unsettled with several shortwaves and a deeper
upper level trough moving through the area.
Model guidance is showing a weak wave of low pressure bringing an
area of enhanced moisture and some instability north/northeast
across at least the southeast portion of our CWA Tuesday night.
PWATs increase to around 1.8 inches over the Wyoming Valley, Poconos
and southern Catskills overnight. Short range guidance and the few
CAMs that do go out far enough in time to cover Tuesday night are
not yet in great agreement on the exact timing and track of this
rain/thunderstorm complex. For now, stuck close to the ensemble NBM
guidance for PoPs and WPC for QPF. This gave likely PoPs for rain
showers and chances for t'storms, with rainfall amounts of 0.50 to
1.00 inch along and southeast of a Scranton--Honesdale--Monticello
line...with much lighter rainfall amounts further north and west.
Otherwise, Tuesday night will be mostly cloudy and muggy with lows
in the 60s areawide.
The latest deterministic and ensemble guidance has slowed down the
passage of the main upper level trough on Wednesday...with it now
crossing our CWA early Wednesday afternoon. Out ahead of the trough
axis and surface front, it will remain partly to mostly cloudy, with
scattered rain showers and humid conditions through midday
Wednesday. The slower frontal passage allows temperatures to reach
the upper 60s to mid-70s Wednesday, which is a few degrees warmer
than the previous forecast. After the frontal passage in the
afternoon, winds turn northwest and 850mb temperatures fall to
around +9C late in the day. This may be just cool enough to elicit a
weak lake response off of Ontario, with some additional pop up
showers also forming on the backside of the 700/500mb trough. With
the later timing, lingered more clouds and isolated showers into at
least the first half of Wednesday night. Then, drier air should mix
out the clouds as heights rise and a surface high begins to build in
from the west. North-northwest winds remain breezy Wednesday afternoon
into Wednesday night, between 8-15 mph with gusts up to 25 mph.
Overnight lows are cool, dipping down into the upper 40s to mid-50s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
345 AM Update
A fast moving upper level trough will be swinging east across
northern New England Thursday morning, and off the East Coast
later in the day. Very dry air in the mid level of the atmosphere,
will combine with an incoming surface high to keep our weather
dry. The remnants of Idalia will remain well off to the south,
drifting east off the North Carolina coast, with no impact here.
There remains some question on if there will be any lingering
lake effect clouds in the morning, on the northerly flow as the
forecast soundings do show a thin saturated layer below
850mb...either way, this quickly mixes out with ample sunshine
much of the day. Breezy and cool north winds continue over the
area at 8 to 15 mph and 850mb temperatures hover around +7 or
+8C through the day. However, with plenty of sun expected it
looks to still warm up into the low to mid-70s for daytime highs.
The upcoming Labor Day Weekend (Friday through Monday) will
feature absolutely spectacular late summer weather across the
entire forecast area. Conditions are forecast to be perfect for
camping, boating, swimming or any other outdoor activities. High
pressure is directly overhead on Friday, with sunny skies and
warm afternoon highs in the upper 70s to lower 80s, along with
light southerly winds.
Zonal westerly flow returns on Saturday and Sunday as a very
weak wave rolls across the Northeast late Saturday or Saturday
night. Kept the official forecast close to the NBM ensemble
guidance, which keeps us dry with just some scattered clouds
around. More afternoon cumulus clouds develop on Sunday, with
some instability around, but overall still mostly sunny
conditions expected. Gradual warming trend continues over the
weekend; with morning lows in the 50s to low 60s and highs
reaching 80 to 85 in most locations. Upper level ridge reamplifies
over the area for Labor Day, bringing more mostly sunny, dry
and warm weather to the region...highs will reach the low to mid-80s.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
LIFR fog at ELM from 12-14Z, then remains MVFR with showers moving
through. Restrictions are expected to improve to VFR at 21Z.
Guidance hints at IFR conditions returning tonight at ELM/RME/ITH,
confidence is low on the intensity at this time.
Showers will move through SYR and RME in the afternoon but VFR
conditions are expected to persist. Although guidance hints at low
VFR ceilings so it is possible that ceilings fall to MVFR as well.
Confidence on this was not high enough to include in the TAF. SYR is
expected to remain VFR throughout the whole period.
ITH/BGM/AVP start off at VFR conditions before briefly falling
to MVFR as showers move through. Then restrictions are expected
to improve back to VFR at these terminals.
Southerly winds under 10 knots are expected during this period.
Outlook...
Monday night through Tuesday...Mainly VFR, although brief
restrictions are possible in scattered showers and possibly a
thunderstorm.
Wednesday...Mainly VFR for KAVP and KELM. However, lake effect
clouds and rain showers may bring occasional restrictions to
KRME, KSYR, KITH, and/or KBGM.
Thursday through Friday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJG
NEAR TERM...BTL/ES
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...ES
Hazardous weather outlook, Aug 28, 2:52 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 AM EDT Mon Aug 28 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
352 AM EDT Mon Aug 28 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 28, 9:44 AM EST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1044 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM Flood Elmira 42.09N 76.81W
08/28/2023 Chemung NY Trained Spotter
A few inches of water at several
intersections.
&&Flash Flood, Chemung
- When
- August 28, 11:15 AM EST to 6:45 PM EST
- Where
- Chemung County, 0.86 mi SE of Elmira Hgts to 0.74 mi ESE of Elmira Hgts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.140, -76.810
Water from two small creeks rushed rapidly off of a nearby hill and significantly flooded both lanes of I-86 near the Horseheads interchange. The interstate remained closed until the following morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, August 28, 2023$4.6 million · 9 events
- Flash Flooding and Flood in Georgia, August 28 to 29, 20231 injured · $285,000 · 50 kt wind · 42 events
- Wildfire in Louisiana, August 28, 2023$20,000 · 1 event
- Hail and Damaging Winds in Wisconsin, August 28, 2023$15,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, August 28, 202311 events
- Flash Flooding in North Carolina, August 28, 2023$15,000 · 2 events
- Excessive Heat and Dense Fog in California, August 28 to 30, 202310 events
- Flash Flood and Damaging Winds in New Mexico, August 28, 202356 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 20233 events
- Hail and Damaging Winds in Colorado, August 28, 20231 in hail · 3 events
- Excessive Heat in Arizona, August 28 to 30, 20233 events
- Wildfire in Oklahoma, August 28 to 31, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131178.